Blow-up of smooth highly decreasing at infinity solutions to the compressible Navier-Stokes equations. (English) Zbl 1154.35070

Summary: We prove that the smooth solutions to the Cauchy problem for the Navier-Stokes equations with conserved total mass, finite total energy and finite momentum of inertia lose the initial smoothness within a finite time in the case of space dimension 3 or greater even if the initial data are not compactly supported. The cases of isentropic and incompressible fluids are also considered.


35Q30 Navier-Stokes equations
35B65 Smoothness and regularity of solutions to PDEs
76N10 Existence, uniqueness, and regularity theory for compressible fluids and gas dynamics
76D03 Existence, uniqueness, and regularity theory for incompressible viscous fluids
Full Text: DOI arXiv


[1] Nash, J., Le problème de Cauchy pour LES équations différentielles d’un fluide général, Bull. soc. math. France, 90, 487-497, (1962) · Zbl 0113.19405
[2] Volpert, A.I.; Khudiaev, S.I., On the Cauchy problem for composite systems of nonlinear equations, Mat. sb., 87, 4, 504-528, (1972) · Zbl 0239.35017
[3] Serrin, J., On the uniqueness of compressible fluid motion, Arch. ration. mech. anal., 3, 271-288, (1959) · Zbl 0089.19103
[4] Cho, Y.; Kim, H., Existence results for viscous polytropic fluids with vacuum, J. differential equations, 228, 377-411, (2006) · Zbl 1139.35384
[5] Matsumura, A.; Nishida, T., The initial value problem for the equations of motion of compressible and heat conductive fluid, Comm. math. phys., 89, 445-464, (1983) · Zbl 0543.76099
[6] Antontsev, S.N.; Kazhikhov, A.V.; Monakhov, V.N., Boundary value problems of the mechanics of the nonhomogeneous fluids, Boundary value problems in mechanics of nonhomogeneous fluids, Stud. math. appl., vol. 22, (1990), North-Holland Publishing Co. Amsterdam, English translation as: · Zbl 0696.76001
[7] Xin, Z.P., Blowup of smooth solutions to the compressible navier – stokes equation with compact density, Comm. pure appl. math., 51, 229-240, (1998) · Zbl 0937.35134
[8] Cho, Y.; Jin, B.J., Blow-up of viscous heat-conducting compressible flows, J. math. anal. appl., 320, 2, 819-826, (2006) · Zbl 1121.35110
[9] Rozanova, O.S., Generalized momenta of mass and their applications to the flow of compressible fluid, (), 919-927, Part IV · Zbl 1372.76033
[10] Chemin, J.-Y., Dynamique des gaz à masse totale finie, Asymptot. anal., 3, 215-220, (1990) · Zbl 0708.76110
[11] Hebey, E., Sobolev spaces on Riemannian manifolds, Lecture notes in math., vol. 1635, (1996), Springer Berlin, Heidelberg · Zbl 0866.58068
[12] Rozanova, O.S., Solutions with linear profile of velocity to the Euler equations in several dimensions, (), 861-870 · Zbl 1134.35391
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.